Heroin Withdrawal Effects
Heroin withdrawal typically begins within several hours of a person’s last use. Symptoms can include vomiting, muscle and bone pain, and cravings. Withdrawal effects can vary depending on a number of factors. Users may be at higher risk of relapse without professional treatment, which can also help them to safely and more comfortably begin to recover from their addiction.
Heroin withdrawal is associated with a number of potentially uncomfortable symptoms. While the withdrawal experience is seldom life-threatening, it can potentially lead to relapse.
Some physical heroin withdrawal symptoms include:1
- Severe muscle pain.
- Severe bone pain.
- Goose bumps.
- Cold flashes.
- Involuntary leg movements.
- Significant cravings.
In addition to the physical discomfort of withdrawal, someone may experience mental health issues as well, including:2,6
- Sudden mood swings.
Suicide risk is a concern during heroin withdrawal. Because users may be experiencing uncomfortable physical symptoms, along with symptoms of depression, they may be more likely to act on suicidal thoughts.
Further, because the physical, mental, and emotional symptoms of withdrawal are often quite uncomfortable, users are at an increased risk of relapsing during this time.
How Long Do Effects Last?
Individual experiences may vary, but heroin withdrawal often follows a particular course and timeframe.
- Cravings may begin as soon as 4-6 hours after last use.
- After approximately 8-12 hours, physical discomfort begins with symptoms becoming increasingly more severe over the next 12 hours.
- The intensity of these symptoms peaks within 36–72 hours.
- Symptoms gradually decrease over the next 5–7 days.5,6
In some cases, symptoms may continue beyond this timeframe and could even remain for several weeks or months. For example, mental health symptoms, such as anxiety, depression, inability to sleep, and a lack of motivation, may persist long after withdrawal ends.8
The duration and intensity of withdrawal effects depend on the person’s level of physical dependence and are further affected by their particular situation. Some such factors include: 4,5
- Length of use. Those who have been using heroin regularly for many years are likely to have intense symptoms than those who have been using for a brief time period.
- Amount used. Those who use higher amounts of opioids, including heroin, tend to have more severe withdrawal symptoms.
- Use of other drugs. If someone is using other drugs in addition to heroin, this may affect which symptoms they experience and the severity of such symptoms.
- Mental health conditions. Those who are experiencing more significant mental health symptoms, such as high anxiety, may also experience more severe withdrawal symptoms.
People in withdrawal are at risk for several medical complications. Some of these conditions include: 7
- Dehydration and electrolyte imbalance from vomiting and diarrhea.
- Aggravation of heart conditions.
- Reduced pain threshold.
- Worsening of chronic pain or other pain conditions.
Further, if someone has a mental health condition and is using heroin to self-medicate, or mask the symptoms, withdrawal may actually increase or worsen these symptoms.
The risk of relapse is especially high during withdrawal because it can be very tempting to use again to avoid the uncomfortable symptoms.
An associated risk of relapsing after a period of abstinence is overdose. Over the course of withdrawal and any period of sobriety that follows, the user may significantly lower their opioid tolerance. If they relapse and use the same amount they used before their attempt to quit, they may be more likely to overdose because of this decreased tolerance to heroin’s effects, such as respiratory depression.
Because of these risks, it is important to seek professional treatment to stay safe and have a successful recovery.
Helping Cope With Withdrawal Symptoms
People who are going through heroin withdrawal can lower their chance of relapse and ensure a more positive experience by seeking out professional treatment a detox center or a drug rehab program. Healthcare workers can provide comfort and medical care that ensures the individual stays safe while coming off of heroin.
- Medications may be administered to ease withdrawal symptoms.
- If a user receives help from a treatment center where they are medically monitored, they may be able to receive fluids to prevent dehydration and other such treatments to keep them safe and more comfortable. In some treatment settings, professionals will be on hand to help manage any mental health symptoms of withdrawal.
- They may also be able to work with a psychiatrist who can prescribe medications for any mental health concerns, such as depression or anxiety.
Treatment settings can also provide much needed support after withdrawal, such as:
- Helping users recognize and address emotional triggers that lead to use.
- Giving them chances to connect in a safe environment with others that may have similar struggles and experiences.
- Teaching them how to cope with cravings in healthy ways.
These tools and support can help a person reach their ultimate goal of staying sober and lead them on a successful journey to recovery.
- National Institute on Drug Abuse. (2018). What is Heroin?
- Mwansisya, T.E., Zhang, H., Wang, Z., Wu, G., Hu, A., Wang, P…& Liu, Z. (2016). Major Depressive Disorder and Heroin-Dependent Patients Share Decreased Frontal Gray Matter Volumes: A Voxel-Based Morphometry Study. International Journal of Emergency Mental Health and Human Resilience, 18(1), 730–736.
- National Institute on Drug Abuse. (2018). What Are the Long-Term Effects of Heroin Use?
- Glasper, A., Gossop, M., de Wet, C., Reed, L., & Bearn, J. (2008). Influence of the Dose on the Severity of Opiate Withdrawal Symptoms During Methadone Detoxification. Pharmacology, 81(2), 92–96.
- Farrell, M. (1994). Opiate withdrawal. Addiction, 89(11), 1471-1475.
- American Psychiatric Association. (2013). Diagnostic and Statistical Manual of Mental Disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.
- Substance Abuse and Mental Health Services Administration. (2013). Detoxification and Substance Abuse Treatment.
- Semel Institute for Neuroscience and Human Behavior. (2011). Post-Acute WIthdrawal Symptoms (PAWS).